Heparin-induced thrombocytopenia with iliacofemoropopliteal thrombosis in a patient operated for colorectal carcinoma liver metastases

Dragica Vucelic, Nebojsa Antonijevic, Danijel Galun, Predrag Bulajic, Dragan Basaric, Miroslav Milicevic
2011 Acta chirurgica iugoslavica  
We report a case of heparin-induced thrombocytopenia thrombosis (HITT) syndrome in a patient prophylactically treated with low molecular weight heparin. A 66-year-old men underwent radiofrequency-assisted partial liver resection for colorectal carcinoma liver metastases a year-and-ahalf after he had been operated for rectal cancer. In the postoperative period, patient was prophilactically treated with reviparin sodium. On the 8th postoperative day, the platelet count decreased by more than 50%
more » ... d by more than 50% without clinical signs of thrombosis. HITT syndrome was suspected on the 19th postoperative day, after iliacofemoropopliteal thrombosis had developed, and related diagnosis was supported by the strongly positive particle gel agglutination technique immunoassay. Heparin was withdrawn and alternative anticoagulant, danaparoid sodium, was introduced in therapeutic doses. Despite delayed recognition, favorable clinical outcome was achieved. HITT syndrome should be considered with priority among the possible causes of thrombocytopenia in a surgical patient on heparin.
doi:10.2298/aci1104093v pmid:22519199 fatcat:siqzivdagbcmhguomrcn4doobu